Wednesday, July 16, 2014

Baclofen in dialysis patients: Just say no!

At our hospital, we started noticing a pattern of admissions among some of our maintenance dialysis patients. In one case, an elderly woman with DM, peripheral arterial disease, and ESRD on thrice weekly hemodialysis was sent to the emergency department from her nursing facility for altered mental status. She was normal three days prior to admission, but when her nurse found her confused and difficult to arouse, they sent her to our ED. We got consulted to continue maintenance dialysis, but we noticed that she had a fluent aphasia and marked perseveration. The rest of her exam and workup was unremarkable.  I immediately called the nursing facility and had them fax over her medication administration record. Lo and behold, three days prior she was started on baclofen 5mg three times daily for complaints of lower extremity leg pain (which was probably her claudication anyway). We diagnosed her with acute baclofen neurotoxicity.

Baclofen is an oral antispasmodic that is used to treat muscle spasticity. Chemically, it is very similar to the CNS neurotransmitter GABA and it acts as an agonist at GABAB receptors, resulting in an inhibitory effect on neurons.  Baclofen is rapidly absorbed after ingestion and 90% of the drug is excreted unchanged by glomerular filtration. Therefore, patients with CKD and ESRD are at significant risk from baclofen accumulation and toxicity. The most common complaints are non-specific: drowsiness, headache, lethargy, nausea or vomiting. However, with a severe overdose, profound CNS depression occurs with respiratory depression, bradycardia, hypotonia, areflexia, myoclonus, or seizure activity.

The importance of baclofen toxicity in patients with renal failure has only recently been described and remains unappreciated by many physicians. El-Husseini et al. compiled a nice series of 41 cases of baclofen toxicity in patients with renal insufficiency. The majority of the patients had ESRD (62.9%) and the remaining either had advanced CKD or AKI. Despite being a small, heterogeneous case series, a few trends were seen. The onset of symptoms typically came two to four days after initiating the drug, and the mean daily dose was 20mg per day.

Since baclofen is small molecule (213 Daltons) and it has a relatively low volume of distribution and low degree of protein binding, it is readily removed by hemodialysis. There are only a few of clearance studies out there, but one report found that 4 hours of HD with a high-flux membrane resulted in a clearance of 120 ml/min, equivalent to a normal GFR! Since we have been more aware of baclofen, we have discovered more cases of neurotoxicity in our ESRD patients. We treat with daily sessions of high-flux HD for at least 4 hours until symptoms disappear. Our patient returned to her baseline after 3 consecutive days of HD. The authors of the case series highlight the lack of official dosing guidelines for baclofen in patients with renal insufficiency. Thus, many providers are unaware that this drug is contraindicated in those with advanced CKD and ESRD. Renal fellows are already primed to check for excessive gabapentin doses and NSAIDS, but I would add Baclofen to the list of drugs that should not be given to any patient with advanced CKD or ESRD.

Posted by John Roberts

3 comments:

Anonymous said...

same goes with gabapentin too

Silvi Shah said...

I recently saw a patient with baclofen neurotoxicity who had h/o CKD stage 3. He was admitted twice with similar complaints of AKI and neurotocity (myoclonus) with just 1 day h/o baclofen use (it was prn). I am wondering if there is any association of AKI with baclofen as well?

Fabrice GANKAM said...

Hih John, Just wanted to point out that we had a patient who develloped severe baclofen withdrawal syndrome after kidney transplant. 42 yo with HTN, severe spasticity and ESRD from urogenital malformation (in the setting of congential CNS and spinal cord malformation). The patient was stable on baclofen daily pre transplant. Baclofen was witheld posttransplant to simplify his treatment but few days after transplant he started to show severe hyperthermia, agitation and confusion and an exhauistive work up was unconclusive. All the symptoms dissapeared after reintroduction of baclofen.